Risperidone, a relatively new antipsychotic medication, is widely used in elderly adults and is reported to have fewer side effects than existing antipsychotic drugs. Recent studies, however, have reported prolongation of QT interval and corrected QT interval, both with the prescribed dose of risperidone and with overdose. Because QT dispersion measured on the surface electrocardiogram (ECG) recently has been shown to be a marker of future arrhythmic events and to predict mortality in elderly patients in a variety of clinical situations, this study was conducted to investigate the effect of risperidone on QT dispersion and corrected QT dispersion in a group of elderly patients. These patients also were evaluated for occurrence of sudden death and/or symptoms suggestive of ventricular arrhythmia. Although risperidone prolonged, QT interval, it had no significant effect on QT dispersion. Further, during the follow-up period there were no incidences of sudden death or symptoms suggestive of ventricular arrhythmia. These results indicate that risperidone can be used safely in elderly patients, who are often taking several medications, without risk of increased QT dispersion.
|Original language||English (US)|
|Number of pages||3|
|State||Published - Jan 1 2000|
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine